There are some ways to quit smoking. Michael Hernandez, Critical Care & Pulmonary Medicine Physician at South Miami Hospital, says one of them is medication.
He highlights the most evidence in smoking cessation is pharmacologic therapy, such as nicotine replacement therapy with patches, gum and lozengers; bupropion and varenicline.
In addition, counselling is very helpful as therapy to quit smoking too.
How about other ways our is medication a better way or a safer way and how does that fit into smoking cessation well clearly the most evidence in smoking cessation is pharmacologic therapy that there’s no doubt about that there’s three big categories or three big drugs that we talked about we talked about nicotine replacement therapy so patches gum lozenges there is Bupropion also known as wellbutrin or zyban and there’s varenicline which is also known as chantix those are the three big buckets when we’re talking about pharmacologic therapy and smoking cessation in addition to this counselling is very helpful so if you add counselling to any of those three pharmacotherapies you have higher success rates but that’s typically what we look at when we’re thinking about starting somebody on pharmacotherapy okay and for some of this therapy I’m just curious what kind of side effects might be associated I mean is it just kind of withdrawal sort of speak from your normal nicotine intake or what might people go through when they are trying to stop smoking right so one of the as far as varenicline is concerned they should have no withdrawal at all in fact varenicline binds to the nicotine receptor four times as effectively as nicotine itself so they don’t have any withdrawals one of the big things that saw was insomnia nausea is probably the most common adverse effect of varenicline some GI side effects and some very vivid dreams they don’t describe it as nightmares per se but very lifelike dreams there’s been some news about varenicline in regards to suicidality the FDA actually they were used to be a black box warning that’s been taking off having said that if your patient does report some some psychiatric symptoms or they don’t feel like themselves then that’s a medication that you need to reconsider 26 00:02:15,540 –> 00:02:17,599
DISCLAIMER: The information and opinions expressed in the programs on this channel and website are intended to address specific questions asked or situations described in each particular program, are for educational purposes only, and are not designed to constitute advice or recommendations as to any disease, ailment, or physical condition. You should not act or rely upon any information contained in these programs without seeking the advice of your personal physician or a qualified medical provider. If you have any questions about the information or opinions expressed, please contact your doctor or other medical professional.